Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 16, NWS Aberdeen, SD

November 1, 202216 counties in South Dakota

NWS Aberdeen, SD issued this red flag warning at Nov 1, 2022, 2:48 AM CDT for 16 counties in South Dakota. It took effect at Nov 2, 2022, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2022, 2:48 AM CDT (07:48 UTC)
In effect from
Nov 2, 2022, 12:00 PM CDT
Expired
Nov 2, 2022, 6:26 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 1, 12:24 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 1, 12:24 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 AM CDT Tue Nov 1 2022

.UPDATE...
Issued at 829 PM CDT Mon Oct 31 2022

No changes planned to the tonight period forecast.

UPDATE Issued at 617 PM CDT Mon Oct 31 2022

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 329 PM CDT Mon Oct 31 2022

The main challenges in the near term are temperatures and elevated
fire danger. Upper level zonal flow tonight will give way to a more
southwesterly flow on Tuesday and Tuesday night as a trough digs
down the west coast.

At the surface, a weak surface trough over the western High Plains
will become reinforced by an approaching low tonight, then a fairly
tight pressure gradient sets up over the region between high
pressure to the east and the low to the west, especially Tuesday
afternoon and Tuesday night. Southerly winds will become breezy in
the afternoon and will usher warmer air into the region, with well
above normal temperatures expected. The breezy winds will continue
through the nighttime hours, with some gusts in excess of 30 mph
possible along the downslope region of the Sisseton Hill late
Tuesday night.

Elevated fire danger will become a concern Tuesday afternoon and
evening, with warm temperatures, low relative humidity, and the
breezy conditions. The area with the lowest relative humidity will
be across southwestern parts of the CWA, and have therefore issued a
Red Flag Warning effective Tuesday afternoon into early Tuesday
evening.

Low temperatures tonight will be in the 30s. High temperatures on
Tuesday will be in the lower to mid 70s, with lows Tuesday night in
the mid 40s to lower 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 329 PM CDT Mon Oct 31 2022

The models are relatively similar through much of the forecast, but
do diverge some toward the weekend and early next week. At the start
of the period, a deep trof will be digging into the western CONUS,
with downstream ridging over the Mississippi River valley. During
the process of deepening, the upper trof starts to take on a split
flow character as some energy ejecting northeast drags the northern
portion of the trof to the east, but leaves the southern part as a
temporary cutoff upper low over the desert southwest. That southwest
low will gradually get picked up and shoved northeast over the
weekend as more energy dives into the northwest CONUS. Meanwhile, at
the surface, a cold front will gradually sink southeast across the
CWA Wed-Thu. The airmass ahead of the front will remain quite dry,
thus pcpn chances are very low with the front. Behind the front,
some light overrunning pcpn may occur Thu night into Friday, but
coverage looks sparse and amounts light. EPS/GEFS/GEPS ensemble qpfs
also suggest most of the pcpn with the system will fall east and
south of the ABR CWA.

Concerning temperatures, ahead of the front, it will be quite warm
with temperatures well above normal as H850 temps soar into the
positive double digits, a couple record maxes could be eclipsed.
Behind the front, a return to seasonal temperatures is anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1221 AM CDT Tue Nov 1 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to prevail across the area through the
TAF valid period. Later after 00Z Wednesday, strong low level
southerly winds are forecast to develop just above the surface,
which could create low level windshear conditions.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ033-035>037-045-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...TDK
AVIATION...Connelly
Hazardous weather outlook, Oct 31, 3:03 AM CDT, 23 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 AM CDT Mon Oct 31 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
303 AM CDT Mon Oct 31 2022 /203 AM MDT Mon Oct 31 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be on the increase Tuesday and Wednesday with
breezy south winds and temperatures 20 to 25 degrees above average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.